Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Des Moines, IA

June 2, 2020Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2020, 6:33 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:33 PM CDT (23:33 UTC)
Expired
Jun 2, 2020, 7:15 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:50 PM CDTTSTM WND GST 745 Nw Thompson, IAMESONET STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KDMX 022333
SVRDMX
IAC189-195-030015-
/O.NEW.KDMX.SV.W.0027.200602T2333Z-200603T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
633 PM CDT Tue Jun 2 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Winnebago County in north central Iowa...

* Until 715 PM CDT.

* At 633 PM CDT, outflow from severe thunderstorms was located along 
  a line extending from near Lyle to 7 miles south of Frost, moving 
  southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Observed.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Northwood, Lake Mills, Manly, Emmons, Rice Lake,
  Buffalo Center, Thompson, Plymouth, Fertile, Leland, Kensett,
  Grafton, Hanlontown, Rake, Joice, Scarville, Bolan, Lake Mills
  Municipal Airport and Hogsback Wildlife Area.

This includes Interstate 35 between mile markers 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302
TIME...MOT...LOC 2333Z 335DEG 23KT 4350 9302 4348 9393 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
984 
WWUS53 KDMX 022359
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
659 PM CDT Tue Jun 2 2020

IAC189-195-030015-
/O.CON.KDMX.SV.W.0027.000000T0000Z-200603T0015Z/
Worth IA-Winnebago IA-
659 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WORTH AND WINNEBAGO COUNTIES...

At 659 PM CDT, outflow from severe thunderstorms located along a 
line extending from St. Ansgar to 11 miles northwest of Forest City, 
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Observed.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Forest City, Northwood, Lake Mills, Manly, Emmons, Rice Lake, Buffalo
Center, Thompson, Plymouth, Fertile, Leland, Kensett, Grafton,
Hanlontown, Rake, Joice, Scarville, Bolan, Lake Mills Municipal
Airport and Hogsback Wildlife Area.

This includes Interstate 35 between mile markers 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4325 9303 4326 9397 4350 9397 4350 9302
TIME...MOT...LOC 2359Z 270DEG 23KT 4336 9293 4334 9384 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:01 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 2, 3:01 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
301 PM CDT Tue Jun 2 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 301 PM CDT Tue Jun 2 2020

Synoptic Overview:

Broad ridge spreads across most of the central U.S. with the axis
sliding across the Missouri River Valley this afternoon. Sharp short-
wave trough is moving through the Dakotas this morning with surface
thermal boundary placed across the Interstate 90 corridor through
the northern Plains into the upper Midwest. This feature will be the
focus for a severe weather threat later today.

Today:

On the south side of the boundary, H85 WAA will be strong today,
which along with mostly clear skies will allow temperatures to jump
into the lower to mid 90s through most of the CWA. Northern Iowa may
actually see warmer temperatures than southern Iowa this afternoon.
Expect to see moisture pooling just ahead of the boundary, which
will keep dewpoints in the mid to upper 60s across northern portions
of the forecast area later this afternoon. The amplified ridge
across the central CONUS will begin to flatten as CVA ramps up ahead
ahead of the short-wave, promoting H5 height falls across the
northern Plains and upper Midwest. This will also force the surface
boundary southward throughout the afternoon. This will be the
feature to watch with respect to the convection and severe weather
potential later this afternoon and into the evening.

CAM guidance has not been providing the best consistency for
convection and severe weather potential across the northern portions
of the forecast area for later this afternoon through the evening.
The last few cycles of the operational HRRR have backed off of
intense convection over the forecast area, focusing the threat
mainly in SE Minnesota and western Wisconsin this evening. However,
not completely sold on this operational HRRR trend. 12z NSSL-WRF and
NMM attempt to develop a cluster of multi-cells across northern Iowa
after 2z this evening (and the 18z HRRRv4 has done this as well). A
look at CAM soundings across the northern forecast area shows decent
capping, which could potentially limit updraft development. However,
these CAM soundings are generally under estimating dewpoint
temperatures, by 8-10F in some of the extreme cases. Further, the
boundary layer across the north has had plenty of time to
destabilize. Given that several of the CAMs are coming in too low
with dewpoint temperatures, the surface based CAPE values are
likely closer to the maximum of the HREF members rather than the
mean, which would place values closer to 4000 J/kg this afternoon.
Adjusting the dewpoints in CAM soundings also yields similar CAPE
values. Thus, the capping inversion noted in these soundings may
not be as much of an issue if this instability continues to
develop this afternoon, especially in the presence of strong
convergence with the synoptic boundary in place and an outflow
boundary noted on GOES satellite imagery moving southeastward from
the remnant convection over the Dakotas this morning. As for the
severe threat, the more favorable shear environment for Iowa does
not come into play until after 01z, where 0-6 km bulk shear will
be around 35-40 kts. Coupled with rather steep low and mid-level
lapse rates (assuming mixing remains robust this afternoon),
updrafts may be sustained over a considerable depth, thus looking
for hail to be the primary threat with storms over Iowa. Damaging
wind gusts up to 70 MPH could come into play, with DCAPE values
between 1000-1500 J/kg. Lapse rates look to remain near dry
adiabatic up to around 800 mb. If a rogue supercell thunderstorm
is able to develop, an isolated tornado could be possible. But
throughout this afternoon, the low-level shear environment just
does not seem to be materializing for it. HREF mean 0-1 km SRH
values barely touch 100 m^2 s^-2 close to time of CI. This may be
very reliant on storm scale processes sharply modifying the near
storm environment. Additionally, LCLs at their lowest will be
around 1500 m, with several point soundings showing over 2000 m.
Thus, will be looking mainly at a hail and wind threat. Due to the
cap that is in place, bust potential still remains medium on the
severe threat this afternoon. SE Minnesota and and western
Wisconsin will have the environment with slightly less
uncertainty. Should deep convection be inhibited late this
afternoon, can still expect some elevated showers on the backside
of the boundary, with the short-wave moving in from the Northern
Plains providing enough convergence to get things going.

Wednesday and Beyond:

Mid-level flow becomes more zonal through the middle and end of this
week. However, several small perturbations will result in modest
height falls, providing chances for light showers Wednesday and
early Thursday. Temperatures will remain warmer throughout the week
as H85 flow quickly returns southerly, leaving the forecast area in
in an area of moderate WAA. If precipitation or cloud shield remains
expansive, this will limit insolation and high temperatures some
throughout the week. Late Thursday into Friday morning, another
short-wave trough moves across the Missouri River Valley. This short-
wave will be tied better with a surface cyclone and boundary that
may bring convection to the forecast area. Ahead of the surface
boundary, GFS/NAM attempts paint an area in the western forecast
area with surface CAPE over 3000 J/kg, along with around 40 kts of 0-
6 bulk shear, may support a severe threat. This threat is currently
highlighted by the SPC Day 3 Slight Risk for severe weather. This
instability will be conditional on clearing from previous shower
activity.

Into the weekend, the synoptic picture becomes interesting. At 500
mb, a closed 5910 m contour high begins to move northeastward off
the Mexican Plateau into the southern Plains. Meanwhile, a closed
low sits off the Baja Peninsula. The high off the Plateau will act
as a block to the closed to low. GFS and ECMWF solutions diverge.
GFS depicts a short-wave at H5 that kicks off from the Rockies over
the weekend, while the ECMWF amplifies the ridge across central
CONUS. Thus for the weekend, will keep limited POPs in the forecast
to account for possible action within mid-level southwesterly flow.
Temperatures at this time for the weekend will also be kept closed
to the mean of the possible solutions, and will pinpoint better as
guidance converges to a more consistent solution.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1237 PM CDT Tue Jun 2 2020

Clear skies for this afternoon, with wind gusts up to 25 kts.
Later this evening, rain showers and thunderstorms will develop
along a cold front that will move southeastward from Minnesota.
Main terminal impacts will be at MCW and ALO, although FOD and
DSM will see at least rain shower activity with nearby
thunderstorms. Rain showers may reduce visibilities between 5 and
6 miles, while ceilings may drop to MVFR at the terminals after
the heaviest rain showers have passed.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Krull
Hazardous weather outlook, Jun 2, 3:39 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CDT Tue Jun 2 2020

IAZ045>050-057>062-070>075-081>086-092>097-032045-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
339 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms may occur late this evening into the
overnight hours. An isolated strong to severe storm is possible
with thunderstorm winds the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances remain through the period. A few
severe storms are possible over far southern Iowa Wednesday. Additional
strong storms may occur Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044-032045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
339 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe storms are expected to develop near the Iowa and
Minnesota border late this evening and then settle south this
into the overnight . The greatest threat is very large hail
golfball sized or larger and damaging wind gusts of 60 to 70 mph
with the strongest winds mainly along the Iowa Minnesota border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances remain through the period. A few
severe storms are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed after 6 pm today.

REV

In the hours before

Local storm report, Jun 2, 6:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/02/2020  M72 MPH          EMMET              IA   ASOS

            REPORTED AT ESTHERVILLE MUNICIPAL AIRPORT.
            PRODUCED BY THUNDERSTORM OUTFLOW WINDS FROM
            STORMS WELL TO THE NORTH.

&&

CC
Local storm report, Jun 2, 6:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/02/2020  E66 MPH          EMMET              IA   ASOS

            STRONG GUSTS CONTINUE AT THE ESTHERVILLE
            AIRPORT.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:14 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.